Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 182, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 3, 2012, 4:59 PM CDT for Hughes County, Hyde County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2012, 4:59 PM CDT (21:59 UTC)
- Expired
- Sep 3, 2012, 5:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 142 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 5:34 PM CDT | HAIL 1 | 6 S Highmore, SD | SOME QUARTERS WITH MOSTLY NICKEL AND DIMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
971 WUUS53 KABR 032159 SVRABR SDC065-069-032245- /O.NEW.KABR.SV.W.0182.120903T2159Z-120903T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 459 PM CDT MON SEP 3 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA... CENTRAL HYDE COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 545 PM CDT * AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HARROLD...OR 13 MILES WEST OF HIGHMORE...MOVING EAST AT 25 MPH. AT 448 PM CDT QUARTER SIZE HAIL WAS REPORTED 1 MILE SOUTHWEST OF HARROLD WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLABIRD AROUND 510 PM CDT... HIGHMORE AROUND 530 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4444 9977 4454 9977 4462 9936 4441 9933 TIME...MOT...LOC 2158Z 268DEG 20KT 4448 9969 WIND...HAIL 60MPH 1.00IN $$ PARKIN
1 follow-up statement
336 WWUS53 KABR 032211 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 511 PM CDT MON SEP 3 2012 SDC065-032222- /O.CAN.KABR.SV.W.0182.000000T0000Z-120903T2245Z/ HUGHES SD- 511 PM CDT MON SEP 3 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUGHES COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE WARNED AREA. LAT...LON 4444 9966 4456 9966 4462 9936 4441 9933 TIME...MOT...LOC 2212Z 268DEG 20KT 4448 9958 $$ SDC069-032245- /O.CON.KABR.SV.W.0182.000000T0000Z-120903T2245Z/ HYDE SD- 511 PM CDT MON SEP 3 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL HYDE COUNTY UNTIL 545 PM CDT... AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOLABIRD...OR 9 MILES WEST OF HIGHMORE...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHMORE AROUND 530 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4444 9966 4456 9966 4462 9936 4441 9933 TIME...MOT...LOC 2212Z 268DEG 20KT 4448 9958 WIND...HAIL 60MPH 1.00IN $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:32 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 3, 3:32 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 332 PM CDT MON SEP 3 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT...AND AGAIN TUESDAY NIGHT. A FRONTAL BOUNDARY CURRENTLY OVER THE WESTERN CWA WILL CONTINUE TO PUSH EASTWARD DURING THE EVENING. BEGINNING TO SEE THE INDICATIONS OF SOME SHOWER DEVELOPMENT ALONG THE FRONT JUST SOUTH OF THE CWA. INSTABILITY IS NOT OVERLY STRONG...AND MOISTURE IS PRETTY LIMITED...SO FOR NOW WILL STICK WITH JUST CHANCE POPS AS PRECIPITATION COVERAGE IS EXPECTED TO BE ISOLATED TO SCATTERED AT BEST. DECENT SHEAR MAY ALLOW A FEW OF THE STORMS TO BECOME SEVERE HOWEVER. WEAK HIGH PRESSURE SETTLES IN OVER THE REGION LATER TONIGHT AND INTO THE DAY TUESDAY BEFORE A SECOND FRONT APPROACHES AND BRINGS ANOTHER CHANCE FOR PRECIPITATION. BEST CHANCE FOR THIS LOOKS TO OCCUR OVER THE EASTERN PART OF THE AREA TUESDAY EVENING. SOMEWHAT BETTER INSTABILITY EXPECTED...BUT MOISTURE WILL STILL BE LACKING...SO WILL KEEP POPS IN THE CHANCE CATEGORY. HIGH PRESSURE MOVES IN BEHIND THE EXITING FRONT LATE TUESDAY...AND REMAINS DOMINANT THROUGH THE END OF THE SHORT TERM. WILL SEE FAIRLY WARM TEMPERATURES AGAIN ON TUESDAY...WITH HIGHS MAINLY IN THE MID 80S TO LOWER 90S. COOLER AIR MOVES IN WITH THE SURFACE HIGH ON WEDNESDAY...WITH NEAR TO SLIGHTLY BELOW NORMAL HIGHS IN THE MID TO UPPER 70S EXPECTED. .LONG TERM...THURSDAY THROUGH MONDAY EXTENDED PERIOD STARTS OFF A BIT UNSETTLED AS CYCLONIC FLOW ALOFT IS OVER THE NORTHERN PLAINS. SHORTWAVE ENERGY DIVES SOUTH ACROSS THE DAKOTAS WITH FAIRLY COOL AIR ALOFT. THERE MAY BE A FEW AREAS OF INSTABILITY SHOWERS ACROSS THE REGION THURSDAY INTO FRIDAY. 850 MB TEMPS DROP INTO THE SINGLE DIGITS BY FRIDAY AFTERNOON WITH THE 12Z GFS AS LOW AS +5 C ACROSS THE FAR NORTHEAST CWA BY 18Z FRIDAY. MODELS ARE IN GOOD AGREEMENT IN SHOWING A SURFACE HIGH SETTLING INTO THE REGION FRIDAY NIGHT/SATURDAY MORNING...AND WITH THE COOL AIR MASS OVER THE REGION...TEMPS WILL GET FAIRLY CHILLY. CURRENT FORECAST IS MID 40S IN THE JAMES VALLEY BUT WOULD NOT BE SURPRISED IF THESE NUMBERS COME DOWN EVEN MORE IN THE COMING DAYS. MODELS THEN SHOW ANOTHER WARM UP BY THE WEEKEND AND INTO EARLY NEXT WEEK AS UPPER LEVEL RIDGING ESTABLISHES ITSELF ONCE AGAIN. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS. A PASSING SHOWER IS STILL POSSIBLE NEAR KATY THROUGH MID AFTERNOON SO HAVE INCLUDED VCSH IN TAF. OTHERWISE...EXPECT SKC OR SCT MID CLOUD THIS AFTERNOON...BECOMING ALL SKC BY EVENING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...TMT AVIATION...TMT WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 3, 3:33 AM CDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 333 AM CDT MON SEP 3 2012 SDZ003-015-033>035-045-048-040845- CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN- 333 AM CDT MON SEP 3 2012 /233 AM MDT MON SEP 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FIRE DANGER SHOULD REACH THE VERY HIGH CATEGORY THIS AFTERNOON. MEANWHILE THERE IS A CHANCE FOR STORMS TODAY INTO TONIGHT...HOWEVER THE MAIN THREATS SHOULD BE LIGHTNING AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE STORMS...NON SEVERE...ARE EXPECTED FOR TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ004>011-016>023-036-037-051-040845- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-HYDE-HAND-BUFFALO- 333 AM CDT MON SEP 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR STORMS TODAY INTO TONIGHT...HOWEVER THE MAIN THREATS SHOULD BE LIGHTNING AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE STORMS...NON SEVERE...ARE EXPECTED FOR TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TDK
In the hours before
Local storm report, Sep 3, 4:27 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT MON SEP 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 6 N CANNING 44.48N 100.03W
09/03/2012 E0.75 INCH HUGHES SD PUBLIC
LOT OF HAIL SLIGHTLY LARGER THAN DIMES...
&&
EVENT NUMBER ABR1200432
KGLocal storm report, Sep 3, 4:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
455 PM CDT MON SEP 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 1 SW HARROLD 44.51N 99.75W
09/03/2012 E1.00 INCH HUGHES SD PUBLIC
A FEW QUARTER SIZE STONES A LOT OF SMALLER ONES.
&&
EVENT NUMBER ABR1200433
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 4:18 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 42 min |
| Sep 3, 5:03 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 42 min |
| Sep 3, 5:24 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 51 min |
| Sep 3, 6:09 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.